Alert archive / Minnesota / Beach Hazards Statements in 2018

Beach Hazards Statement 6, NWS Duluth, MN

June 14, 2018Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Jun 14, 2018, 9:44 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It took effect at Jun 14, 2018, 10:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jun 14, 2018, 9:44 AM CDT (14:44 UTC)
In effect from
Jun 14, 2018, 10:00 AM CDT
Expired
Jun 14, 2018, 9:00 PM CDT
In force
11 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 14:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 2.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2018-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2018-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1891 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

490 
WHUS43 KDLH 141444
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
944 AM CDT Thu Jun 14 2018

MNZ037-WIZ001-150200-
/O.NEW.KDLH.BH.S.0006.180614T1500Z-180615T0200Z/
Carlton/South St. Louis-Douglas-
944 AM CDT Thu Jun 14 2018

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect until 9 PM CDT this evening.

* LOCATIONS...Park Point Beach and Wisconsin Point.

* TIMING...

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

WL
1 follow-up statement
449 
WHUS43 KDLH 150209
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
909 PM CDT Thu Jun 14 2018

MNZ037-WIZ001-150315-
/O.EXP.KDLH.BH.S.0006.000000T0000Z-180615T0200Z/
Carlton/South St. Louis-Douglas-
909 PM CDT Thu Jun 14 2018

...BEACH HAZARDS STATEMENT HAS EXPIRED...

The Beach Hazards statement has been allowed to expire. 

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 14, 6:43 AM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 14, 6:43 AM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Duluth MN
643 AM CDT Thu Jun 14 2018

.UPDATE...
Issued at 528 AM CDT Thu Jun 14 2018

Minor update to add some sprinkles for the very light band of rain
associated with the elevated warm frontal boundary moving north
into the region. Anticipate this line of precipitation will
dissipate over the next few hours.

&&

.SHORT TERM...(Today through Friday)
Issued at 328 AM CDT Thu Jun 14 2018

A warm front builds into the Upper Midwest today kicking off what
looks to be a five-day stretch of warm and stormy weather.

On the synoptic scale a a surface high pressure over the Midwest is
building eastward as the mid-level longwave ridge axis associated
with surface high is centered over Minnesota this morning. To the
west, a mid/upper level longwave trough is entering the Pacific
Northwest and northern Rockies today causing a surface low to
develop over the northern High Plains. At low levels southerly flow
will advect warmer air into the Upper Midwest as a warm front tracks
towards the Northland. Ahead of the warm front, southeast winds will
increase with gusts to 20-30 mph expected across much of central and
east-central Minnesota. Close to Lake Superior winds will be more
easterly resulting in a cooler lake breeze keeping highs in the 60s
along the lakeshore, but otherwise highs today will be near 80
inland.

Tonight a round of showers and storms will be possible with the
potential to produce heavy rainfall rates, though in general the
movement of the showers/storms should be progressive enough to
preclude a flooding risk outside of localized minor flooding.
(However, this round of rainfall will be critical in determining
areas that could experience flooding in future rounds of rainfall
over the weekend as soils become saturated.) There still remains
uncertainty as to just how convection will evolve overnight, but it
may start out with isolated to scattered convection at the leading
edge of the warm front across east-central Minnesota into adjacent
areas of northwest Wisconsin, with strong support from the GFS,
GEFS, and SREF, while most convection-allowing guidance remains far
too capped for any convection to develop along the warm front in the
late afternoon hours. Then later (after midnight), confidence is
much higher in a convective complex developing in eastern North
Dakota and southern Manitoba tracking east and growing upscale as it
enters north-central Minnesota due to an impressive 40-50 knot low
level jet ahead of the warm front supporting what may be a bowing
line of storms producing strong winds. Heavy rain rates are likely
due to precipitable water values in excess of 1.50", but again storm
motions should be quick enough to preclude a widespread flash flood
risk with this round of storms.

Storms will linger into Friday morning across northwest Wisconsin,
then there may be a break in the storms during the day Friday. The
warm front will remain draped across the Northland in a northwest to
southeast orientation, from around Lake of the Woods southeast to
Lake Mille Lacs, though this may shift further northeast during the
day Friday as southerly flow continues to advect warmer air and
increased moisture into the Northland. Highs on Friday will reach
the mid 80s for parts of east-central Minnesota, otherwise in the
upper 70s to near 80, except cooler along the north shore. Dew
points will be on the rise, with values in the 60s to near 70 away
from Lake Superior - uncomfortable for those spending time outdoors.
A lake breeze should develop in the southeasterly flow at low levels
around Lake Superior, which should keep much of the Twin Ports and
all of the north shore a bit cooler and not as humid through the day
Friday.

.LONG TERM...(Friday night through Wednesday)
Issued at 328 AM CDT Thu Jun 14 2018

Upper level ridging that was over the forecast area moves east
Friday night in response to closed upper lows in north central
Canada and over the West Coast. This pattern varies little through
Saturday. Pieces of vorticity will eject out ahead of the West Coast
low into the region late Friday night and Saturday. A warm and humid
southwest flow will be in place with 850mb temps in the upper teens
to lower 20s celsius. 700mb temps are also on the warm side, with
much of the area capped off due to those temps being above 10C.
Models are trying to force some large QPF amounts over the area in
response to some convective/gridscale feedback aloft. These high
amounts are underneath the capping inversion and will have a
difficult time of being realized. The cap is weakest along the
international border and this area will be favored for being
affected by any convective cluster that forms in the Dakotas and
moves east into northern Minnesota. Any storms will be elevated in
nature with the stronger storms capable of some hail and gusty
winds.

The upper ridging begins to retrograde back to the west a bit
Saturday night as additional vort maxes are ejected ahead of the
West Coast low, which is transitioning to a long wave trof. A
baroclinic zone bisects the northern forecast area from the south.
The very warm/hot mid level temps remain along and south of the
zone, and a bit cooler temps north. Used a blend which still placed
higher pops along and south of the baroclinic zone, lower pops to
the north. Sunday night finds a stronger, positively tilted upper
trof pushing through Canada and forcing the upper ridge well east of
the region. The baroclinic zone is moved south which allows a
surface low to move along and north of the zone through the forecast
area. Storms will cover the area with some heavy rain. The capping
inversion will remain south of the baroclinic zone and may prevent
copious amounts of rain, but cooler to the north which should allow
for an MCS to move through the area. On Monday, the upper trof in
Canada drops south into northern Minnesota and pushes what is left
of an MCS south and east of the rejoin by Monday afternoon. Drier
air begins to filter in from the north as high pressure arrives and
covers much of the area through Thursday, while the upper trof
departs.

The hot and humid airmass Saturday and Sunday, combined with max
temps in the mid to upper 80s, will lead to high heat indices from
Pine county east through northwest Wisconsin. This will be well
inland from Lake Superior, or south of Highway 77.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 643 AM CDT Thu Jun 14 2018

VFR at the start of the forecast with high pressure nearby. Some
mid clouds were moving through the area ahead of an elevated warm
front. In the evening, look for showers and thunderstorms to
develop near the terminals and be in the vicinity through the end
of the forecast with cigs into the MVFR range. Isold IFR is
possible near the more robust activity. Gusty surface winds are
expected at most spots in the afternoon, and should diminish near
sunset. Ahead of the rain, LLWS will affect all terminals but HYR,
as a low level jet moves from south to north overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  76  56  74  60 /  10  80  80  30
INL  82  61  78  60 /  10  70  40  20
BRD  80  65  85  66 /  10  60  50  30
HYR  81  61  81  67 /  10  80  80  30
ASX  77  55  76  59 /  10  80  80  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...JJM
SHORT TERM...JJM
LONG TERM...GSF
AVIATION...GSF
Hazardous weather outlook, Jun 14, 3:45 AM CDT, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
345 AM CDT Thu Jun 14 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-150845-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
345 AM CDT Thu Jun 14 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Strong to possibly severe thunderstorms are expected late tonight
across the Northland. Storms are expected to track from west to
east across northern Minnesota after midnight, moving into
northwest Wisconsin early Friday morning. The strongest storms
will be capable of producing strong winds and very heavy rainfall
rates.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Several rounds of thunderstorms, some strong, are forecast Friday
night, with some severe possible through Saturday night. Heavy
rainfall is possible, which may result in some localized flooding.
Thunderstorms return Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters may be needed tonight, especially after midnight.

LSZ121-140>148-150845-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
345 AM CDT Thu Jun 14 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are expected across western Lake
Superior late tonight into early Friday morning. Storms may
produce strong winds and very heavy rainfall rates.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Several rounds of thunderstorms are forecast from Friday night through
Saturday night, and again Sunday night through Monday morning.

GSF/JJM

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Beach Hazards Statements in Minnesota, 2018Beach Hazards Statements in Wisconsin, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.